The danger of “laced” drugs isn’t new. Many of the substances sold on the street are laced with “cutting agents,” more potent substances or disguised as another drug altogether. These can be laundry detergent, talcum powder or rat poison. Marijuana can be laced with embalming fluid, or the hallucinogen PCP.
But one of the most dangerous cutting agents is fentanyl, a synthetic opioid that is 50 to 100 times more powerful than morphine. Fentanyl is showing up in cocaine, heroin other pain medications like Percocet and Oxycodone, and in prescription anxiety medications like Xanax.
According to a CDC report, deaths related to fentanyl increased by 45% in 2017 alone. Synthetic drugs are often more deadly not only because of how strong they are, but also because of the ever-changing ways in which they are blended into other substances. This makes it difficult for people to know not only what they are taking, but also the strength of the drug.
Many families wonder why anyone would lace a product with a substance like fentanyl, given it could easily cause an overdose. After all, who would knowingly promote a product that has the potential to kill their buyers? The answer lies in economics. Lacing a substance with fentanyl makes the drug cheaper to produce, and when combined with other sought-after substances, can generate huge profits, despite the risk of overdose and loss of life.
There are actions you as a parent or caregiver can take to protect and reduce the risks loved ones may face:
- Talk about the risks of misusing prescription medications in addition to reminding your son or daughter that even if they think they know what a medication is, it can be counterfeit. Young people may be tempted to try pills (e.g., Xanax) or powders (e.g., cocaine) at parties — which is risky on its own, but especially so with the increased concerns about fentanyl.
- Two-thirds of teens and young adults who report non-medical use of prescription medicine are getting it from friends, family and acquaintances. It is therefore important to secure prescribed medications, take them as directed by your healthcare provider and dispose of unused pills rather than keeping them for a “rainy day.”
If you know or suspect your child might be exposed to substances laced with fentanyl, consider suggesting measures that can reduce the risks, including:
- Having emergency naloxone (Narcan) available and knowing how to use it.
- Having someone check in on your loved one if they use substances alone, or ensure someone in a group is alert and able to use emergency naloxone if needed.
- Using fentanyl test strips to test products for the presence of fentanyl. Due to the “chocolate chip” effect, meaning that fentanyl is often not distributed evenly throughout the product, it’s important to test the entire amount.
- Using substances more slowly or in smaller amounts, and spacing out the doses, given the potency of fentanyl.